Updated 11 September 2015

Could your rash be caused by a nickel allergy?

You may not think that your jewellery, cell phone or medical implant could cause an allergy but if they contain nickel they could be causing your skin rash.


Nickel is one of the most common causes of a skin rash that occurs due to contact with an allergen, a dermatologist says.

This type of rash, allergic contact dermatitis, can be caused by nickel in jewellery, a patient's diet, nickel in a medical implant or nickel in a medication that's applied to the skin, said Dr. Jennifer Chen, a clinical assistant professor of dermatology at Stanford Hospital and Clinics, in Stanford, Calif.

Typically, an allergic reaction to this metal occurs in an area of skin that comes into contact with an item such as a necklace, belt buckle, zipper, eyeglass frames or cellphone.

Read: Can iPads cause allergies in kids?

Nickel in food a less common culprit

But nickel in foods can cause an allergic reaction that is more widespread on the body. Foods high in nickel include nuts, seeds, chocolate, wheat and rye, Chen said.

"Although allergic reactions to dietary nickel are not as common as nickel allergies overall, people should be aware that the nickel in their food could cause a reaction," Chen said in an American Academy of Dermatology news release.

If you suspect that nickel in your diet is causing an allergic reaction, consult a dermatologist, she advised.

Nickel is also used in medical implants, including orthopaedic, dental, gynaecological and cardiovascular devices.

"Very few people develop allergic contact dermatitis because of the nickel in their medical implant. For that reason, allergy testing before medical implant placement is usually not necessary," Chen said.

However, people with a history of metal allergy should discuss it with their doctor before receiving a medical implant, and those who develop a rash after receiving one should talk to their doctor, she said.

Another possible source of allergic contact dermatitis is medications that are applied to the skin, such as corticosteroids.

"If you have a rash that does not improve with topical treatment, if your symptoms get worse while using a topical corticosteroid, or if your condition returns immediately after you stop treatment, talk to your dermatologist to determine whether an allergy is the source of the problem," Chen advised.

Read more:

Allergic to your jewellery?

Is your cell phone causing an allergic reaction?

Allergy to metal implants linked to aggressive cancer

Copyright © 2016 HealthDay. All rights reserved.


Read Health24’s Comments Policy

Comment on this story
Comments have been closed for this article.

Ask the Expert

Allergy expert

Dr Morris is the Principal Allergist at the Cape Town and Johannesburg Allergy Clinics with postgraduate diplomas in Allergology, Dermatology, Paediatrics and Family Medicine dealing with both adult and childhood allergies. obesity and diabetes societies and runs a trial centre for new drugs.

Still have a question?

Get free advice from our panel of experts

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

* You must accept our condition

Forum Rules